Florida, 2013Tornado in Florida, February 14, 2013
February 14, 2013 · NWS MFL · 2 events in 2 counties and zones
A cold front moved into South Florida and stalled resulting in isolated strong to severe thunderstorms over metropolitan Broward and Palm Beach Counties during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into South Florida and stalled resulting in isolated strong to severe thunderstorms over metropolitan Broward and Palm Beach Counties during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 14, 12:50 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 14, 12:50 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1250 PM EST THU FEB 14 2013
.AVIATION...
THE STATIONARY FRONT HAS MOVED BACK NORTH INTO THE LAKE OKEECHOBEE
AREA EARLY THIS AFTERNOON. THIS HAS ALLOWED FOR THE SKIES TO BECOME
PARTLY CLOUDY OVER MOST OF THE TAF SITES EARLY THIS
AFTERNOON...AND ALLOWED FOR THE EAST COAST SEA BREEZE TO SET UP
ALONG THE EAST COASTAL AREAS. THE EAST COAST SEA BREEZE WILL
CONTINUE TO PUSH SLOWLY INLAND THIS AFTERNOON ALLOWING FOR THE
WINDS AT KFLL TO REMAIN EASTERLY AT 5 TO 10 KNOTS...AND SWING TO A
EASTERLY DIRECTION AT KOPF TAF SITE AROUND 19Z AND THEN AT KMIA
TAF SITE AROUND 20Z. REST OF THE TAF SITES SHOULD REMAIN IN A
SOUTH TO SOUTHWEST DIRECTION THIS AFTERNOON AT 5 TO 10 KNOTS.
WITH THE EAST COAST SEA BREEZE SETTING UP ALONG THE EAST COAST
AREA AND THE SKIES BEING PARTLY CLOUDY...THIS WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE EASTERN
AREAS OF THE CWA. SO HAVE INTRODUCE VCTS FOR ALL OF THE EAST COAST
TAF SITES UNTIL 01Z...EXCEPT FOR KPBI WHERE VCSH WILL REMAIN...DUE
TO THE FRONT LOCATED OVER THIS SITE. KAPF TAF SITE WILL ALSO ONLY
SEE VCSH FOR THIS AFTERNOON.
THE THUNDER THREAT OVER THE EAST COAST TAF SITES WILL COME TO AN
END AROUND 00Z TO 01Z TONIGHT...AS THE HEATING OF THE DAY IS LOST
AND THE WINDS BECOME MORE SOUTHWEST OVER THE TAF SITES AT 5 KNOTS
OR LESS.
AT THIS TIME THE VIS AND CEILING SHOULD REMAIN IN THE VFR
CONDITIONS OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS THAT DO
DEVELOP. IN THE SHOWERS AND THUNDERSTORMS THE VIS AND CEILING
COULD FALL DOWN INTO THE IFR CONDITIONS.
&&
...AVIATION...54/BNB
.PREV DISCUSSION... /ISSUED 815 AM EST THU FEB 14 2013/
..ISOLATED TSTORMS, SOME COULD CONTAIN STRONG WIND GUSTS AND
LOCALLY HEAVY RAINFALL...
UPDATE...WAVES OF HEAVY SHOWERS CONTINUE TO MOVE NE ACROSS
COLLIER TO PALM BEACH COUNTIES. ONLY ONE LIGHTNING STRIKE NOTED
JUST OFF THE COLLIER COAST A COUPLE OF HOURS AGO. GIVEN RADAR AND
EXPECTED TRENDS, HAVE INCREASED POPS ACROSS THE AREA. HRRR SHOWS A
GENERAL DECREASING TREND LATER THIS MORNING BEFORE THINGS REV BACK
UP AGAIN THIS AFTERNOON...AND WITH SLIGHTLY BETTER HEATING ACROSS
BROWARD AND MIAMI-DADE COUNTIES, TSTORMS COULD ERUPT ABOUT
ANYWHERE BUT BETTER CHANCES THERE. MORNING ANALYSIS INDICATES THE
POTENTIAL FOR A FEW STRONG TSTORMS WITH GUSTY WINDS TO AROUND 50
MPH. THERE IS SOME INCREASING INSTABILITY ALONG WITH AN INCOMING
SHORTWAVE OVER THE GULF OF MEXICO WHICH COULD IGNITE A FEW STRONG
TSTORMS, PARTICULARLY THIS AFTERNOON INTO EARLY THIS EVENING.
TEMPS WERE LOWERED A BIT ACROSS SE AREAS SINCE CLOUDS ARE
INCREASING FROM THE WEST. THEREFORE, MAX TEMPS IN THE LOWER 80S
ARE NOW FORECAST WITH MID-UPPER 70S LAKE OKEECHOBEE REGION.
&&
/GREGORIA
PREV DISCUSSION... /ISSUED 621 AM EST THU FEB 14 2013/
AVIATION...
COLD FRONT CURRENTLY NEAR A FORT LAUDERDALE TO EVERGLADES CITY
LINE AND CLEARLY DEFINED BY BROKEN LINE OF SHRA BEHIND THE BOUNDARY.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTH FLORIDA BUT MODEL
GUIDANCE DIFFERS JUST WHERE THE BOUNDARY BECOMES STATIONARY AND
THIS WILL LIKELY PLAY HAVOC WITH THE WIND DIRECTION. AT ANY RATE,
INCREASED CLOUD COVER WILL OCCUR WITH CHANCES OF RAIN ALSO
INCREASING AT ALL TERMINALS THROUGH THE FORECAST WITH OCCASIONAL
MVFR CIG/VSBY AND BRIEF IFR CANNOT BE RULED OUT EITHER.
&&
KOB
PREV DISCUSSION... /ISSUED 333 AM EST THU FEB 14 2013/
SHORT TERM...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE INTO SOUTH FLORIDA AS
TODAY PROGRESSES. MOISTURE ADVECTION WILL TAKE PLACE THROUGHOUT THE
DAY LEADING TO AN INCREASED CHANCE OF RAIN. SINCE THIS FRONT WILL
STALL OUT, IT LOOKS LIKE IT WILL BE A CLOUDY AND WET 48 HOUR
PERIOD WITH SOME STEADY RAIN ALONG THE FRONT AS WELL AS THE
POTENTIAL FOR SOME HEAVIER SHOWERS AND A FEW THUNDERSTORMS.
INSTABILITY WILL BE RATHER LOW THROUGHOUT THE PERIOD WHICH WILL
LIMIT THE THUNDERSTORM ACTIVITY, HOWEVER SOME EMBEDDED
THUNDERSTORMS COULD DEVELOP. THE MAIN CONCERN WITH THIS FRONT WILL
BE THE POTENTIAL FOR HEAVY RAIN. MODEL CONCENSUS IS SHOWING A
WIDESPREAD AREA OF 1 TO 2 INCHES OF RAIN TODAY INTO FRIDAY. SOME
AREAS COULD SEE LOCALIZED HIGHER TOTALS IN EXCESS OF 3 INCHES
WHERE THE HEAVIER SHOWERS OR THUNDERSTORMS SET UP. THIS COULD RESULT
IN ISOLATED URBAN FLOODING. HOWEVER, WIDESPREAD FLOOD PROBLEMS ARE
NOT EXPECTED DUE TO THE DRY SPELL WE HAVE BEEN IN.
LONG TERM...
A STRONGER FRONT WILL BEGIN TO HELP MOVE ALL OF THE SHOWER AND
THUNDERSTORM ACTIVITY OUT OF THE REGION BY FRIDAY NIGHT INTO EARLY
SATURDAY MORNING. BEHIND THIS FRONT A STRONG AREA OF HIGH
PRESSURE WILL BUILD IN FROM THE NORTH BRINGING IN MUCH COLDER
TEMPERATURES TO THE REGION. THE STRONGEST PUSH OF COLD AIR WILL
MOVE INTO THE REGION SATURDAY NIGHT AND SUNDAY. THE EXACT TIMING
OF THIS IS STILL UNCERTAIN AS THE GFS IS SLIGHTLY SLOWER AND A
LITTLE BIT WARMER ON SATURDAY NIGHT INTO SUNDAY, HOWEVER IT HAS
BEEN TRENDING TOWARDS THE QUICKER AND COLDER ECMWF SOLUTION. THE
FORECAST IS TRENDED TOWARDS THE ECMWF WHICH WOULD DROP TEMPERATURES
INTO THE MID 30S IN GLADES AND HENDRY COUNTIES ON BOTH SUNDAY AND
MONDAY MORNING. THERE COULD BE ISOLATED POCKETS OF TEMPERATURES
DROPPING TO NEAR FREEZING IN THE COLDER LOCATIONS. WE WILL
CONTINUE TO MONITOR THESE TRENDS. TEMPERATURES ON SUNDAY MORNING
ACROSS THE SOUTHEASTERN METRO AREAS WILL BE IN THE MID TO UPPER
40S. COLD AIR ADVECTION WILL CONTINUE DURING THE DAY ON SUNDAY AS
MANY AREAS WILL REMAIN IN THE MID TO UPPER 60S FOR DAYTIME HIGHS.
THIS AREA OF HIGH PRESSURE WILL MOVE EAST OF THE AREA EARLY NEXT
WEEK RESULTING MODERATING TEMPERATURES BY MONDAY AFTERNOON INTO
TUESDAY WITH DRY CONDITIONS.
MARINE...
A COLD FRONT WILL STALL OUT OVER THE ATLANTIC AND GULF WATERS
TODAY. THIS FRONT WILL REMAIN IN PLACE THROUGH FRIDAY CREATING A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. WINDS WILL REMAIN OUT
OF THE SOUTH AT 10 TO 15 KNOTS THIS AFTERNOON. THE FRONT WILL MOVE
TO THE SOUTH OF THE REGION ON FRIDAY NIGHT INTO SATURDAY. GUSTY
NORTHWEST WINDS BEHIND THE FRONT MAY CREATE HAZARDOUS MARINE
CONDITIONS THIS WEEKEND.
FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL VALUES
ON THURSDAY NIGHT INTO FRIDAY. THESE VALUES ARE EXPECTED BE MUCH
LOWER BEHIND THE FRONT ON SUNDAY AND MONDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 79 63 76 60 / 80 70 50 40
FORT LAUDERDALE 83 67 77 62 / 70 70 50 50
MIAMI 83 66 80 63 / 70 70 50 50
NAPLES 79 61 75 58 / 90 70 50 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...55/CWC
AVIATION/RADAR...30/KOB
Hazardous weather outlook, Feb 14, 1:48 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EST THU FEB 14 2013
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
148 PM EST THU FEB 14 2013
...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON INTO TONIGHT...
...MINOR URBAN FLOODING POSSIBLE WHERE HEAVY SHOWERS/STORMS TRAIN...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA THIS AFTERNOON AND TONIGHT ALONG A STALLED WEAK COLD FRONT.
THE THUNDERSTORMS COULD BECOME STRONG, CONTAINING STRONG WIND
GUSTS TO AROUND 60 MPH, SMALL HAIL, LIGHTNING STRIKES, AND LOCALLY
HEAVY RAINS.
WIND: STRONG WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE IN ANY
STRONGER THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT.
FLOODING: LOCALIZED HEAVY RAINFALL AND MINOR URBAN FLOODING WOULD
BE POSSIBLE SHOULD HEAVY SHOWERS OR THUNDERSTORMS TRAIN OVER ANY
GIVEN AREA.
HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
DIME SIZE THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SECOND AND STRONGER FRONT WILL MOVE THROUGH SOUTH FLORIDA ON
SATURDAY WITH MUCH COLDER TEMPERATURES EXPECTED SUNDAY AND MONDAY
MORNINGS. TEMPERATURES WILL DROP INTO THE 30S ACROSS INTERIOR
SECTIONS, PARTICULARLY WEST OF THE LAKE, AND FROST OR FREEZING
TEMPERATURES CANNOT BE RULED OUT.
DETERIORATING MARINE CONDITIONS ARE EXPECTED ON SATURDAY AND
SUNDAY AS STRONG HIGH PRESSURE BUILDS OVER THE SOUTHEAST STATES.
THIS MAY LEAD TO ADVISORY CONDITIONS ON ALL OF THE LOCAL WATERS.
THERE WILL ALSO BE AN INCREASING RISK OF RIP CURRENTS EARLY NEXT
WEEK AT THE ATLANTIC BEACHES AS AN ONSHORE WIND DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND OR URBAN
TYPE FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Special weather statement, Feb 14, 8:57 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
857 AM EST THU FEB 14 2013
FLZ069-070-075-141500-
COASTAL COLLIER COUNTY FL INLAND COLLIER COUNTY FL MAINLAND MONROE FL
857 AM EST THU FEB 14 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
COLLIER COUNTY...NORTHWESTERN MAINLAND MONROE COUNTY...FOR GUSTY
WINDS OF 45 TO 55 MPH...
THE DEVELOPMENT OF FUNNEL CLOUDS...
* UNTIL 1000 AM EST
* AT 852 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COPELAND
TO CARNESTOWN TO 3 MILES SOUTHWEST OF EVERGLADES CITY...AND MOVING
EAST AT 20 MPH.
* THE LINE OF STORMS WILL AFFECT...
CARNESTOWN...
JEROME...
OCHOPEE...
BIG CYPRESS NATIONAL PRESERVE...
MONROE STATION...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.
RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2589 8147 2605 8142 2605 8092 2590 8095
2572 8106 2574 8123 2576 8126 2579 8128
2580 8136 2581 8137 2582 8137 2586 8142
2585 8147 2586 8148
TIME...MOT...LOC 1357Z 268DEG 16KT 2597 8135 2589 8136
2583 8141
BAXTERFunnel Cloud, Broward
- When
- February 14, 2:18 PM EST
- Where
- Broward County, 0.93 mi SE of (Fll)ft Laudrdl Intl
- Reported by
- Trained Spotter
- Coordinates
- 26.060, -80.140
A trained spotter near the intersection of I-95 and I-595 reported a funnel cloud to the southeast. Movement was to the east.
Tornado, Palm Beach
- When
- February 14, 4:33 PM EST to 4:34 PM EST
- Where
- Palm Beach County, 1.75 mi WSW of Ocean Ridge to 1.72 mi WSW of Ocean Ridge
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 10 yd
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 26.513, -80.077
The Store Manager of Lowe's Home Improvement Center witnessed a tornado in the storm parking lot. Trees were downed, cars moved and a stop sign was broken. No other damage or injuries were reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437140, 437145.